North Dakota, 2021

Hail and Damaging Winds in North Dakota, July 3, 2021

July 3, 2021 · NWS FGF · 11 events in 5 counties and zones

Isolated severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Isolated severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 3, 2:19 PM CST, 36 minutes earlier.

Area forecast discussion, Jul 3, 2:19 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
319 PM CDT Sat Jul 3 2021

.SHORT TERM...(This evening through Sunday night)
Issued at 311 PM CDT Sat Jul 3 2021

Vort / MCV with t-storms continue to move northeast with re-
development on south side where moisture inflow is esp at 850 mb
with target being Devils Lake. Question is what occurs later on
this aftn and evening. Airmass is unstable mixed layer capes of
2000 j/kg in central ND but not all that impressive into the RRV.
Southern edge of vort max/500 mb trough should trigger some storms
late aftn/eve south of current cluster and move into the RRV this
evening, but coverage and intensity is highly uncertain. As been
the case all warm season, moisture at the sfc is lacking ahead of
the system with temps reaching the low 90s in the RRV and dew pts
mixing out into the low-mid 50s in a few areas, notably northern
RRV. Whereas dew pts farther west are in the mid 60s Jamestown to
Bismarck. So ingredients there for for strong to locally severe
storms into the evening but no real surface boundary present and
location is driven more by mid and upper level features. Will need
high cores of 50 dbz to get substantial hail. Tornado threat not
non-existent, but lack of any surface boundary or wind shift may
dampen threat despite mid/upper level circulation / MCV move into
NE ND.

Drier air moves in Sunday from the west with chance for
thunderstorm development in the afternoon regulated to far eastern
fcst area. Looks warm and muggy though until west-norhtwest winds
take over mid to late aftn.

.LONG TERM...(Monday through Saturday)
Issued at 311 PM CDT Sat Jul 3 2021

SUMMARY...Primary story of the long term period will be the chance
for substantial rain on Monday night into Tuesday morning,
especially across the southern Red River Valley. As a prominent
shortwave trough brings attendant isentropic ascent within a moist
airmass, the potential for substantial rain over the south valley
seems solid. Later in the period, another chance for precipitation,
although predictability is low given ensemble spread. With ridging
giving way to troughing over the northern plains, temperatures will
be much more comfortable in the 70s and 80s all week.

MONDAY NIGHT THROUGH TUESDAY...A deepening shortwave trough is
expected to develop and deepen over the northern plains early next
week. With a combination of warm air advection within the lower
levels and cyclonic vorticity advection aloft, a broad region of
ascent is expected to provide rain chances Monday night through
Tuesday morning. With PWAT values increasing to above 1" and 1.5"
and deeper saturation (a far cry from what we've seen most of the
summer), the probability for substantial precipitation amounts seems
well within the range of outcomes. On top of this, isentropic ascent
within the 300-310K levels indicate the zone of maximized ascent
will likely be in the south valley. Ensemble member spread progs the
south valley with an IQR of 0.25-0.5" across the south valley,
although convective elements with elevated instability and the hint
at frontogenetic forcing potential will facilitate the potential for
isolated higher totals. On top of this, NBM probabilities for totals
greater than 0.25" are around 50%, mainly across the south valley
where ascent will be maximized. Across the entire area,
probabilities of 0.1" precipitation are at least 50%. Luckily, with
instability scoured from the area, severe weather does not appear
likely at this time. What appears to be the most likely outcome at
this time is widespread shower and a few thunderstorms, especially
across the south valley Monday night into Tuesday morning, providing
meaningful precipitation over much the area. Although most ensemble
members do place the axis of maximum ascent and precipitation within
the south valley, there are a few members that vary with the zone of
maximum precipitation, pushing it as far north as the central Red
River Valley. While not a likely outcome, it still sits within a
reasonable range of outcomes. Within the reasonable worst case
scenario would be isolated higher totals possibly exceeding an inch
over 24 hours, although the likelihood of this being a widespread
phenomenon isn't too high.

REST OF THE PERIOD...The rest of the period will primarily be
characterized by much cooler temperatures in the 70s and 80s.
Another wave will progress through the area late in the period,
although ensemble spread remains high so predictability is rather
low at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 105 PM CDT Sat Jul 3 2021

VFR thru the pd. Exception will be near or in a t-storm which will
briefly bring MVFR cigs/IFR vsby in rain and gusty winds.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...Riddle
LONG TERM...Perroux
AVIATION...Riddle
Hazardous weather outlook, Jul 3, 4:38 AM CST, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
538 AM CDT Sat Jul 3 2021

NDZ006>008-014>016-024-026>030-038-039-049-052-054-041045-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Western Walsh-
538 AM CDT Sat Jul 3 2021

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

Near record highs are expected this afternoon. Strong to severe
thunderstorms will bring a risk of hail up to one inch and
damaging wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Near record highs Sunday could bring heat related impacts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>009-013>017-022>024-027>032-040-NDZ053-041045-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Richland-
538 AM CDT Sat Jul 3 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Near record highs are expected this afternoon. Scattered
thunderstorms are expected during the evening and overnight hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Near record highs Sunday could bring heat related impacts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 3, 2:43 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
343 PM CDT Sat Jul 3 2021

NDZ014-015-032115-
Benson ND-Ramsey ND-
343 PM CDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENSON AND CENTRAL
RAMSEY COUNTIES UNTIL 415 PM CDT...

At 342 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grahams Island State Park, or near Devils Lake, moving northeast at
35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Devils Lake around 355 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4793 9896 4807 9917 4836 9875 4821 9847
TIME...MOT...LOC 2042Z 226DEG 29KT 4807 9899

Riddle

The radar

The Fargo/Grand Forks radar (KMVX), 132 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Ramsey

When
July 3, 2:55 PM CST
Where
Ramsey County, 1.15 mi NW of Devils Lake
Measured
1 in hail
Reported by
Public
Coordinates
48.110, -98.870

Report and photo posted via social media.

Thunderstorm Wind, Ramsey

When
July 3, 5:30 PM CST
Where
Ramsey County, 0.46 mi E of Crary
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
48.070, -98.620

Peak wind measured at an NDAWN station at 3 meters.

Thunderstorm Wind, Walsh

When
July 3, 5:42 PM CST
Where
Walsh County, 4.84 mi N of Adams
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
48.490, -98.070

Peak wind measured at an NDAWN station at 10 meters.

Thunderstorm Wind, Eddy

When
July 3, 5:50 PM CST
Where
Eddy County, 5.16 mi E of Divide Siding
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.760, -99.010

Large trees blown down. Report and photos posted via social media.

Hail, Eddy

When
July 3, 6:05 PM CST
Where
Eddy County, 0.47 mi W of New Rockford
Measured
1 in hail
Reported by
Public
Coordinates
47.680, -99.140

Report posted via social media.

Thunderstorm Wind, Walsh

When
July 3, 6:05 PM CST
Where
Walsh County, 4.19 mi W of Pisek
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
48.310, -97.790

Large branches broken. Metal roofing bent up on building.

Thunderstorm Wind, Walsh

When
July 3, 6:14 PM CST
Where
Walsh County, 0.83 mi NNW of Hoople
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
48.540, -97.640

A few large 3 to 5 inch diameter tree branches broken.

Thunderstorm Wind, Eddy

When
July 3, 6:23 PM CST
Where
Eddy County, 11.97 mi S of Hamar
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
47.680, -98.600

Peak wind measured at an NDAWN station at 3 meters.

Thunderstorm Wind, Grand Forks

When
July 3, 7:03 PM CST
Where
Grand Forks County, 4.24 mi W of Northwood Arpt
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
47.710, -97.670

Peak wind measured at a personal weather station.

Thunderstorm Wind, Nelson

When
July 3, 7:03 PM CST
Where
Nelson County, 5.57 mi NE of Aneta
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
47.740, -97.900

Peak wind measured at a personal weather station.

Hail, Eddy

When
July 3, 7:14 PM CST
Where
Eddy County, 6.99 mi E of Brantford
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.600, -98.730

A trained weather spotter reported 1.25 inch hail (estimated).

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975824, 975825, 975826, 975827, 975828, 975829, 975833, 975830, 975831, 975832, 975834.